Go Ad-Free
logoThe People's Perspective on Medicine

Does Red Yeast Rice for Lowering Cholesterol Have Side Effects?

While many people may choose to try red yeast rice as a natural alternative to cholesterol lowering drugs, they should be advised that they may experience red yeast side effects just as they would wit

Has your doctor told you that your blood pressure is rising or your cholesterol is too high? Many people prefer to treat such conditions naturally if possible. But just because a treatment is natural does not mean it is completely safe or free of adverse effects. Red yeast rice is a popular natural treatment to lower cholesterol. Readers have wondered about red yeast rice side effects.

Red Yeast Rice Triggered IBS Attack:

Q. My cholesterol has crept up gradually for a few years, so my doctor suggested I try red yeast rice capsules. Within a week of starting on them, I had a horrendous IBS attack. I couldn’t trace it to any change in my diet other than the red yeast rice. Has there been any research on this?

A. We are sorry to hear your irritable bowel syndrome flared up while you were taking red yeast rice. One study summarized the adverse reaction reports on red yeast rice submitted to Dutch health authorities (British Journal of Clinical Pharmacology, April 2021). Approximately one-third of the reports involved gastrointestinal disorders, including abdominal pain, nausea, diarrhea and pancreatitis. Needless to say, such symptoms could cause big trouble for anyone prone to digestive distress.

Red Yeast Rice Side Effects:

Q. What is your opinion on red yeast rice for lowering cholesterol? I have tried statins and cannot tolerate them.

A. Red yeast rice naturally contains a low dose of various statin compounds and has been shown to lower cholesterol (Annals of Internal Medicine, June 16, 2009; Nutrition & Metabolism, Sep. 25, 2017). Doctors sometimes recommend this nutraceutical to their patients with moderately elevated cholesterol (Frontiers in Cardiovascular Medicine, May 11, 2015).  Although many people tolerate red yeast rice better than a dose of atorvastatin or simvastatin, some do experience red yeast rice side effects.

One reader wrote:

“At the recommendation of my doctor I took red yeast rice to lower my cholesterol. After a month, my arms and shoulders started to hurt. Even after stopping the supplement, the pain has persisted and it feels like knives sticking into my muscles. I can’t lift a mug of coffee without pain.”

Some people are so susceptible to statin side effects that even red yeast rice poses a risk. A recent review of problems reported to the FDA found that there were a number of cases of muscle pain or injury and a few cases of liver disorders (Drug Safety, March 26, 2018).

People with high cholesterol may still benefit from taking red yeast rice and/or plant sterols while they avoid trans fatty acids and highly processed carbohydrates (Maturitas, Feb. 2018). You can read about other natural ways to lower cholesterol and reduce the risk of heart disease in our Guide to Cholesterol Control & Heart Health.

Pay Attention to Your Supplement:

Many commercial red yeast rice formulations vary in strength and quality. According to ConsumerLab.com, some are contaminated with citrinin, a potentially toxic substance. You will want to avoid those if possible.

Tell us about your experience with red yeast rice below in the comment section. Did it lower your cholesterol? Did you have any red yeast rice side effects? How did it compare to statins for you?

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.2- 94 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies..
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Citations
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.